Colorado, 2018

Hail in Colorado, April 30, 2018

April 30, 2018 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 30, 5:46 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 30, 5:46 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
646 PM MDT Mon Apr 30 2018

.UPDATE...
Issued at 636 PM MDT Mon Apr 30 2018

Isolated thunderstorms has developed over central Weld County
early this evening so have updated the grids to include a slight
chance of tstms. High based storm have produced pea size hail and
wind gusts to 50 mph. Northeast to north winds will continue due
to outflow from the storms and the passage of the front itself.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM MDT Mon Apr 30 2018

Satellite and radar pictures are showing a boundary stretching
east-west from Greater Denver eastward. There is a Cumulus field
associated with it. There is one storm on the radars. It is over
northeastern Larimer county heading into Wyoming right now. Models
keep southwesterly flow aloft over the CWA tonight and Tuesday
with a mean upper trough stretching across the north central and
western United States. The QG Omega fields have weak upward energy
in place for the CWA tonight and Tuesday. Models are showing the
northeasterly low level winds to spread southward across the CWA
late this evening with a cooler airmass behind it. Northeasterly
and easterly low level winds will dominate on Tuesday. For
moisture, all the models show it to increase form west to east.
It also deepens somewhat, especially over the western CWA. There
is pretty decent CAPE over the plains and Foothills this evening.
There is limited CAPE progged over the CWA by Tuesday afternoon.
The QPF fields have small amounts of measurable precipitation over
the western and northern CWA this evening, then a bit over the
mountains overnight. Will keep the majority of the pops over the
mountains overnight. On Tuesday, will increase pops from west to
east from mid morning through afternoon. For temperatures,
Tuesday's highs will be 6-12 C cooler than today's highs.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM MDT Mon Apr 30 2018

Models remain on track with formation of an upper low over the
southwestern U.S. over the next 24 hours which then ejects over
Colorado during the middle part of the week. Tomorrow evening the
upper low will be located over Las Vegas with moist southwesterly
flow aloft across Colorado. This will produce shower activity in
the mountains through the evening. The upper low is expected to be
approaching the Four Corners region Wednesday evening with
dynamics ahead of the low producing additional rain and snow over
the mountains Wednesday. At lower levels, a surface cold front
will have moved over northeast Colorado with cool northeasterly
flow across the plains. As the airmass moistens and dynamic
forcing moves over eastern Colorado, a fair amount of shower
activity is expected through the day and into the evening. Snow
levels are expected to drop through the day, down to about 7500
feet by Wednesday evening. Mountain areas should get light snow
through the day, but foothill areas could see roadways remain wet
as the snow melts as it falls. The heaviest QPF during this storm
is expected to be Wednesday evening as the center of the upper low
crosses over the state. By Thursday morning, the upper low is
still forecast to be over the northeast corner of Colorado. This
will keep showers going through much of the day. Drier weather is
not expected to arrive until Thursday night.

After the upper low moves out, upper ridging is expected to
dominate the weather through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 636 PM MDT Mon Apr 30 2018

Outflow from developing thunderstorms over Weld County may impact
the terminal, especially KDEN over the next hour or two. Will keep
vcsh mentioned in the terminal with outflow gusts to 35-45 kts
possible. The latest models are leaning for this to continue.
04-06z, a cold front moves down with upslope behind it. MVFR
Ceilings will likely develop 020-030 range for much of Tuesday.
Weak upslope winds are expected for much of Tuesday with a
scattered light rain showers.

&&

.FIRE WEATHER...
Issued at 636 PM MDT Mon Apr 30 2018

Will allow the Red Flag Warning to expire at 7 pm mdt. Gusty winds
may persist a little longer that that, but should see a gradual
improvement in rh values through the rest of the evening, more so
overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Cooper
SHORT TERM...RJK
LONG TERM...Dankers
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Apr 30, 10:52 AM MST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1152 AM MDT Mon Apr 30 2018

COZ030>051-011800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1152 AM MDT Mon Apr 30 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty southwest winds to around 35 mph, above average
temperatures and very low relative humidities will create high to
extreme fire danger on the plains roughly south of an Elbert-to-
Akron line late this morning through early this evening. Similar
critical weather conditions are expected to develop in the Front
Range foothills of southern Jefferson, Douglas and eastern Park
Counties this afternoon. Outdoor burning is strongly discouraged
in these areas. The gusty winds and low humidity may also result
in areas of blowing dust on the plains. Visibilities could drop to
less than a mile in this dust. Scattered showers and isolated
thunderstorms are also expected to form in the mountains this
afternoon and persist through this evening. A few short-lived high
based thunderstorms may also form in Morgan and Logan Counties
early this evening and eventually exit the northeast corner of the
state by midnight. Gusts to 40 mph will be possible with these
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower chances will increase Tuesday through Thursday as a cool
and moist storm system slowly migrates across the region. Areas
north of I-76 may see heavier precipitation Wednesday and
Wednesday night. Mountain areas will pick up a few inches of new
snow on both Tuesday night and Wednesday night.

Drier and warmer weather are expected to return Friday and
Saturday as a high pressure ridge aloft builds over Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 30, 2:47 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
347 PM MDT MON APR 30 2018

COZ038-302230-
Larimer County Below 6000 Feet/Northwest Weld County CO-
347 PM MDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rockport, or 20 miles southeast of Cheyenne, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4095 10428 4085 10434 4081 10464 4092 10471
      4100 10455 4100 10428
TIME...MOT...LOC 2146Z 245DEG 34KT 4088 10462

COOPER
Special weather statement, Apr 30, 3:28 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
428 PM MDT MON APR 30 2018

COZ042-302315-
Northeast Weld County CO-
428 PM MDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Grover, or 34 miles southwest of Kimball, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4084 10357 4085 10420 4095 10421 4100 10419
      4100 10358
TIME...MOT...LOC 2227Z 258DEG 29KT 4092 10417

COOPER
Special weather statement, Apr 30, 5:22 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Denver CO
622 PM MDT MON APR 30 2018

COZ038-042-043-010100-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
622 PM MDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pierce, or 14 miles north of Greeley, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greeley, Eaton, Severance, Ault, Pierce, Nunn, Purcell, Galeton, Gill
and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4079 10444 4043 10450 4041 10487 4075 10485
TIME...MOT...LOC 0022Z 260DEG 17KT 4063 10471

COOPER

The radar

The Denver radar (KFTG), 39 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
April 30, 7:05 PM MST
Where
Weld County, 0.87 mi SW of Ft Lupton
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.070, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752030.